Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 150, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 1, 2009, 6:25 PM CDT for Gillespie County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2009, 6:25 PM CDT (23:25 UTC)
- Expired
- Oct 1, 2009, 7:01 PM CDT
- In force
- 36 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 128 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 6:44 PM CDT | HAIL 1 | 5 N Harper, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 012325
SVREWX
TXC171-020030-
/O.NEW.KEWX.SV.W.0150.091001T2325Z-091002T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT THU OCT 1 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GILLESPIE COUNTY...
* UNTIL 730 PM CDT.
* AT 623 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF
HARPER...OR 24 MILES SOUTH OF MASON...AND MOVING SOUTHEAST AT 20
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE DOSS...CHERRY SPRING...
HILLTOP AND TIVYDALE.
LAT...LON 3048 9884 3045 9885 3014 9907 3030 9932
3050 9932 3051 9930 3052 9902
TIME...MOT...LOC 2326Z 314DEG 16KT 3040 9928
$$2 follow-up statements
000
WWUS54 KEWX 012340
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT THU OCT 1 2009
TXC171-020030-
/O.CON.KEWX.SV.W.0150.000000T0000Z-091002T0030Z/
GILLESPIE TX-
640 PM CDT THU OCT 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN GILLESPIE COUNTY...
AT 638 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED NEAR HARPER...OR 23 MILES WEST OF FREDERICKSBURG...MOVING
SOUTHEAST AT 20 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE HILLTOP AND TIVYDALE.
LAT...LON 3047 9893 3014 9907 3030 9931 3044 9930
3049 9924
TIME...MOT...LOC 2339Z 314DEG 16KT 3036 9923
$$000
WWUS54 KEWX 020001
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT THU OCT 1 2009
TXC171-020009-
/O.CAN.KEWX.SV.W.0150.000000T0000Z-091002T0030Z/
GILLESPIE TX-
701 PM CDT THU OCT 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GILLESPIE COUNTY IS
CANCELLED...
THE THUNDERSTORM NEAR HARPER HAS WEAKENED AND THE SEVERE
THUNDERSTORM WARNING IS CANCELLED. PEA SIZE HAIL AND GUSTY WINDS TO
30 MPH ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES SOUTHEAST AT
20 MPH ACROSS GILLESPIE COUNTY.
LAT...LON 3047 9893 3014 9907 3030 9931 3044 9930
3049 9924
TIME...MOT...LOC 2359Z 314DEG 16KT 3030 9915
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:54 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 1, 3:54 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 354 PM CDT THU OCT 1 2009 .DISCUSSION... PWATS WERE ON THE INCREASE AT 12Z (2.1 INCHES AT KDRT) WITH A PACIFIC MOISTURE TAP NOTED IN THE WATER VAPOR SATELLITE IMAGERY. THE COLD FRONT IS CURRENTLY ALONG A MINERAL WELLS TO DRYDEN LINE AND WILL INTERACT WITH THE MOISTURE OVER OUR AREA THIS EVENING AND OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL BE ALONG AND NORTH OF HIGHWAY 71...WHERE A FEW STORMS MAY BECOME SEVERE PRIOR TO MIDNIGHT. BY 7AM FRIDAY MORNING...THE FRONT WILL BE SOUTH OF OUR AREA...WITH CHANCES FOR PRECIP CONFINED TO OUR SOUTHERN-MOST COUNTIES THROUGH FRIDAY AFTERNOON. PRECIP CHANCES WILL BE ON THE INCREASE OVER THE WEEKEND ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE 12Z GFS40 SHOWS PWATS INCREASING TO WELL OVER 2 INCHES...ACTUALLY UP TO 2.3 INCHES OVER SOME OF OUR SOUTHERN COUNTIES BY 00Z SUNDAY. THIS IS WELL OVER TWO STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR...WHICH IS A GOOD INDICATOR OF HEAVY RAINFALL. THE MENTIONED PACIFIC MOISTURE TAP IS ASSOCIATED WITH NEWLY FORMED TROPICAL STORM OLAF IN THE EASTERN PACIFIC. ALTHOUGH THIS TROPICAL STORM IS FORECAST TO DECAY BEYOND 24H...THE MOISTURE ASSOCIATED WITH IT WILL CONTINUE TO STREAM ACROSS NORTHERN MEXICO INTO OUR AREA...HENCE THE MODEL FORECAST INCREASE IN PWATS. IN ADDITION...THE CIRCULATION CENTER IS FORECAST TO MOVE ACROSS MEXICO INTO OUR AREA LATE IN THE WEEKEND...WHICH WILL HAVE A SIMILAR EFFECT AS A SHORTWAVE TROUGH AND ENHANCE CONVECTION. AT THIS TIME...WELL STICK WITH THE PREVIOUS QPF OF 1-3 INCHES OVER THE WEEKEND WITH LOCALLY HIGHER AMOUNTS. HOWEVER...THIS WILL NEED TO BE MONITORED CLOSELY WITH THE POTENTIAL FOR HIGHER AMOUNTS AND ASSOCIATED FLASH FLOODING. THE SUBTROPICAL HIGH IS FORECAST TO BUILD OVER THE GULF EARLY NEXT WEEK AS A POTENT UPPER LOW DROPS DOWN INTO SOCAL AND BEGINS AN EASTWARD JOG INTO THE DESERT SOUTHWEST. THIS PATTERN WILL ALLOW FOR A CONTINUED STRONG GULF MOISTURE INFLUENCE ON OUR FORECAST. LATER NEXT WEEK...A COLD FRONT IS FORECAST TO PUSH INTO OUR AREA AS THE UPPER LOW CONTINUES SLOWLY EASTWARD...ALLOWING PRECIP CHANCES TO RAMP-UP ONCE AGAIN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 62 81 62 77 69 / 60 - 20 70 60 AUSTIN BERGSTROM INTL AIRPORT 63 80 62 76 70 / 60 10 20 70 60 NEW BRAUNFELS MUNI AIRPORT 64 83 65 77 71 / 50 10 20 70 60 BURNET MUNI AIRPORT 61 81 61 75 67 / 40 - 20 60 50 DEL RIO INTL AIRPORT 68 88 72 85 73 / 10 - 20 60 50 GEORGETOWN MUNI AIRPORT 61 80 61 77 68 / 50 - 20 60 60 HONDO MUNI AIRPORT 67 85 68 81 72 / 30 - 20 60 60 SAN MARCOS MUNI AIRPORT 64 81 64 78 71 / 50 10 20 70 60 LA GRANGE - FAYETTE REGIONAL 68 83 65 78 73 / 70 20 20 70 60 SAN ANTONIO INTL AIRPORT 67 85 67 80 71 / 40 10 20 60 60 STINSON MUNI AIRPORT 69 84 68 81 72 / 40 10 20 60 60 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/22
Hazardous weather outlook, Oct 1, 3:09 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 309 PM CDT THU OCT 1 2009 TXZ171>173-183>194-202>209-217>225-228-022015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 309 PM CDT THU OCT 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHWARD INTO THE NORTHEASTERN HILL COUNTRY AND ESCARPMENT TONIGHT. THERE IS A SLIGHT RISK OF THESE STORMS BECOMING SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH FIVE...FRIDAY THROUGH MONDAY... LATE SATURDAY INTO SUNDAY THERE WILL BE THE POTENTIAL FOR HEAVY RAIN WITH AMOUNTS GENERALLY 1-3 INCHES WITH LOCALLY HIGHER AMOUNTS. .DAYS SIX AND SEVEN...TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 1, 5:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 559 PM CDT THU OCT 1 2009 TXZ171-188-020000- GILLESPIE-LLANO- 559 PM CDT THU OCT 1 2009 ...STRONG THUNDERSTORMS WERE APPROACHING NORTHWEST GILLESPIE AND WESTERN LLANO COUNTIES... AT 553 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING ALONG A LINE EXTENDING FROM 25 MILES NORTH OF LLANO TO 8 MILES NORTHWEST OF MASON TO 20 MILES SOUTHWEST OF MASON...MOVING SOUTHEAST AT 25 MPH. PEOPLE IN GILLESPIE AND LLANO COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...HARPER...FIELD CREEK...DOSS...TIVYDALE...CASTELL...VALLEY SPRING...CHERRY SPRING...HILLTOP...PRAIRIE MOUNTAIN AND FREDERICKSBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.